Colorado, 2020High Wind in Colorado, January 4 to 5, 2020
January 4 to 5, 2020 · NWS BOU · 2 events in 2 counties and zones
A brief period of strong bora winds occurred in and near the foothills during the late evening and early morning hours. Scattered but brief electrical outages were reported.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief period of strong bora winds occurred in and near the foothills during the late evening and early morning hours. Scattered but brief electrical outages were reported. |On a localized scale, high wind criteria was reached for a brief time. Peak wind gust reports included: 84 mph atop Berthoud Pass, 83 mph at NCAR Mesa Laboratory; 79 mph at Longmont Municipal Airport; 78 mph, 3.5 miles southwest of Superior; 76 mph at Rocky Mountain Municipal Airport and 75 mph east-northeast of Pleasant View.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 4, 8:05 PM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Jan 4, 8:05 PM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
805 PM MST Sat Jan 4 2020
.UPDATE...
Issued at 759 PM MST Sat Jan 4 2020
Main concern through the night is the high wind potential over
the mountains and foothills. Currently, observations showing gusts
mainly in the 30-50 mph range. Water vapor imagery showing the
drying airmass over far northern Colorado and associated with
subsidence with the passing trof. Surface pressures are now on the
rise so peak gradient expected around 13mb from GJT-DEN in the
next hour or so. High resolution models showing peak wind gusts
between 04z- 08z and in the 50-60kt range. This will result in a
few peak gusts close to 75 mph but will be of short duration and
very localized. Will not issue any high wind warning for this
event. Winds will decrease later tonight as high pressure builds
over the eastern plains of Colorado which will help to relax the
surface pressure gradient and the strongest subsidence shifts away
from Colorado. The strong jet aloft will also increase the
vertical shear profile which is not good for an amplified mountain
wave. Ongoing forecast in good shape.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 110 PM MST Sat Jan 4 2020
Tonight, strong post frontal winds still expected to occur in and
near northern Front Range Foothills and Cheyenne Ridge late this
afternoon and evening. NAM12 spatial cross-sections show a brief
wave amplification in the 00-03z window, with a 50 kts cross-
mountain wind component along the eastern slopes down to around
750 mb. Sangster Model output from HRRR/RAP and NAM12 show either
nothing or watch category but no warning. Weak mid to moderate qg
ascent over eastern WY until 00z then weak qg descent through
06z. For this reason, some of the parameters for a strong bora
event not really phased together very well. Still expecting a
marginal high wind event (just under highlight criteria) with
gusts 55-65 mph with maybe one or two stronger gusts around 00z.
Some stronger gusts 35-45 mph possible this evening over the
adjacent plains along the WY/NE borders. Weakening gradient with
the wind expected to decrease overnight. Drying late tonight into
Sunday morning with short wave ridge in place. By Sunday
afternoon, increasing mid level qg ascent developing with the next
trough. A 130+ kt upper level jet will accompany this system.
Light snow showers will develop in the mountains primarily along
the west facing slopes Sunday afternoon. Cooler and continued dry
across the northeast plains.
.LONG TERM...(Sunday night through Saturday)
Issued at 245 PM MST Sat Jan 4 2020
Models have weak upper troughing over the CWA Sunday night into
Monday morning, then strong northwesterly flow aloft later Monday
afternoon an night. The flow aloft stays northwesterly in
direction on Tuesday but decreases in speed. Upper ridging moves
across on Tuesday night. The QG Omega fields show pretty strong
downward vertical motion on Monday into Monday night. Weaker
downward motion is in place on Tuesday. Weak upward motion moves
in Tuesday night. A cold front moves across Sunday night with
downsloping west and northwesterly low level winds progged after
midnight continuing into Monday evening. More normal diurnal wind
patterns are expected Monday overnight through Tuesday night.
There is some moisture in the high mountains Sunday night, but not
much elsewhere. Moisture is pretty sparse on Monday through
Tuesday night, with some in the upper levels only The QPF fields.
The QPF fields show some measurable snow in the alpine areas
Sunday night then tapering off through the day Monday. Amounts do
not warrant highlights. Will keep the pops pretty high in the
mountains SUnday night and Monday. No pops over the plains. For
temperatures, Monday's highs are 2-4 C cooler than Sunday's highs.
Tuesday's readings warm up 2-6 C from Monday's. For the later
days, Wednesday through Saturday, models have southwesterly flow
aloft on Wednesday. The next upper trough moves in later Wednesday
night, then deepens in place over Colorado into Friday. The GFS
moves it east by later Friday and the ECMWF keeps around into
Friday night. Southwesterly flow aloft is over the CWA Saturday
and Saturday night. It should be colder than normal and unsettled
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 759 PM MST Sat Jan 4 2020
Expect gusty west to northwest winds at local terminals through
about midnight with strong surface pressure gradient and enhanced
subsidence. Strongest winds will be at BJC with lesser winds at
DEN/APA. The winds will decrease after midnight as winds then
shift back easterly as high pressure builds over the eastern
plains of Colorado.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Entrekin
SHORT TERM...Cooper
LONG TERM...RJK
AVIATION...Entrekin
Hazardous weather outlook, Jan 4, 11:06 AM MST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1106 AM MST Sat Jan 4 2020
COZ030>051-051815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1106 AM MST Sat Jan 4 2020
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...This Afternoon and Tonight
Drier and warmer weather will spread across north central and
northeast Colorado. A strong westerly flow aloft will be
developing over Colorado this afternoon. Wind gusts over the
mountain ridges and higher eastern slopes will be 55 to 65 mph,
which will cause areas of blowing and drifting snow. Lighter wind
speeds will be felt in the valleys. The gusty winds will continue
into this evening, and then decrease overnight.
On the plains, wind gusts of 25 to 35 mph with gusts to 45 mph
will develop later this afternoon near the foothills and along
the northern border of the state. These winds will continue well
into the evening before decreasing by midnight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There will be a good chance of snow in the mountains Sunday night
into Monday morning. Gusty winds will produce areas of blowing
snow. Elsewhere it will be dry with gusty winds spreading from
the foothills across the plains Monday afternoon and night.
Tuesday will be dry with gusty winds continuing over the higher
terrain. Another system will affect the mountains late Wednesday
with another chance of snow.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- January 4, 10:10 PM MST to January 5, 12:48 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- January 4, 10:37 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Florida, January 4, 20201 injured · $25,000 · EF1 · 2 events
- Strong Wind in Alabama, January 4, 2020$65,000 · 1 event
- High Wind in Montana, January 4, 202060 kt wind · 19 events
- High Wind in Montana, January 4, 202066 kt wind · 15 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 4, 202012 events
- High Wind in North Dakota, January 4 to 5, 202057 kt wind · 7 events
- Heavy Snow in Washington, January 4 to 8, 20204 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, January 4, 20204 events
- High Wind in South Dakota, January 4 to 5, 202059 kt wind · 3 events
- Dense Fog in California, January 4, 20202 events
- High Wind in Wyoming, January 4, 202065 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 4, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863643, 863642.